Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 103, NWS Indianapolis, IN

March 23, 2022Monroe County, Morgan County, Owen County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 23, 2022, 12:37 PM EDT for Monroe County, Morgan County, Owen County, Indiana. It took effect at Mar 23, 2022, 10:55 PM EDT. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2022, 12:37 PM EDT (16:37 UTC)
In effect from
Mar 23, 2022, 10:55 PM EDT
Expired
Mar 26, 2022, 12:00 PM EDT
In force
61 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Monroe County, IN, Morgan County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Eagle Valley Power Plant (CENI3).

Action stage
599.5 ft
Minor stage
603 ft
Moderate stage
607 ft
Major stage
610 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 23, 10:01 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 23, 10:01 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1001 AM EDT Wed Mar 23 2022

.Forecast Update...
Issued at 957 AM EDT Wed Mar 23 2022

Mid morning radar showing line of residual showers across mainly eastern
areas slowly lifting north. Abundant low level moisture along
with weak convergence along subtle surface boundary aiding in the
continuation of these showers. Vis satellite showing narrow line
of aggravated CU associated with the showers...slowly drifting
east northeast. Expect scattered showers to continue over the east
along this boundary through the morning with additional shra
development possible about anywhere given weak forcing and moist
low levels.

Attention then turns to additional shra/tsra development early
afternoon, especially eastern half of central Indiana. Strong
kinematics will be in place as left exit region of a potent 300-
500mb jet streak seen on water vapor lifts northeast and creates
strong diffluence aloft over eastern areas. Models have trended this
exit region slightly east and by 21z nose of this jet has shifted
well into central OH. Narrow window exists this afternoon for severe
threat but dependent on how much we will destabilize. VIS satellite
showing quite a bit of residual cloud cover with only a few breaks
scattered across the area which if this continues will limit
destabilization. Latest HRRR and NAM indicating between 500-1000
j/KG CAPE which would be more than sufficient but this remains
questionable given satellite trends. Steep low level lapse rates
along with Sfc Tds in the 50s and 500mb temps in the -18C to
-22C range would support hail with any storms that can get going
along with downbursts. With our area in the northeast quad of upper
level low to our southwest, cannot rule out rotating storms as well
to aid hail development but also keep very low risk for an isolated
tornado in play. Conditions more favorable to our east and northeast
but we remain just close enough to exit region of upper jet that any
storm development will need to be watched closely this afternoon.

&&

.Short Term...(Today through Thursday)
Issued at 246 AM EDT Wed Mar 23 2022

* Rainy weather through Thursday
* Isolated thunderstorms possible this afternoon

Surface analysis early this morning shows deep and broad low
pressure in place over IA and and western IL. A warm front was found
stretching east from the low and across southwest Central Indiana.
Water vapor imagery showed a highly amplified pattern in place with
a deep upper trough and cut off low over the plains...while strong
ridging was found across the east coast and the Western CONUS. Water
vapor showed a plume of tropical moisture streaming north in to the
Ohio valley but a dry slot was working into the system from the
lower Mississippi Valley. Radar mosaics show the broad rain showers
associated with the plume exiting east of Indiana...while more broad
and scattered showers were found over MO/IA and IL...associated with
the upper low.

Today...

Models show the moisture plume exiting east as the upper low to the
west moves slowly northeast toward Michigan. This will keep broad
cyclonic flow in place across Indiana today. The surface warm front
across SW Central Indiana this morning is expected to push north
across the forecast area today. This will put the forecast area
within the warm sector this morning before a cold front associated
with the low pushes across Indiana this afternoon. HRRR shows
scattered shower development within the warm sector through the day
along with some convective devlopment along the cold front as it
passes this afternoon. Forecast soundings show lapse rates favorable
for convection this afternoon with attainable convective
temperatures and shallow CAPE of 400 J/KG available. Compared to
yesterday...deep moisture is lost as the plume will have exited east
and widespread ongoing rain will not be expected as pwats remain
around 0.80. Given all these factors...widespread ongoing rain will
not be expected...but rather periodic showers passing through the
day...particularly along and ahead of the cold front passage this
afternoon. Again with high confidence on rain...will use pops at or
above the NBM...but rain amounts will be less.

Tonight and Thursday...

Models suggest the deep and broad upper low will be centered over
Ontario....but becoming elongated to the SW toward IL....with
cyclonic flow still in place over Indiana. Forecast soundings and
time heights continue to suggest plentiful lower level moisture
with pwats near 0.50 inches but dry air in place aloft. Given the
weak broad lift due to the lingering upper low...light scattered
rain showers passing from time to time will be expected. Once again
will trend pops above the NBM with a high confidence for rain but
low precip amounts expected. Given the expected clouds and
rain...will trend lows at or above the NBM and highs at or below the
NBM.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 246 AM EDT Wed Mar 23 2022

Friday - Sunday

Northwest flow pattern sets up across the region as the upper trough
axis pushes east and ridging builds across the north and west
portions of the CONUS. This pattern sets the stage for a few weak
clippers to dive SE out of Canada and move across the Great Lakes
region this weekend. These systems looks relatively weak and
moisture starved, therefore impacts should remain low. Friday looks
relatively dry compared to the previous few days however isolated
showers are possible as leftover low level moisture will still be
present as a weak back door front passes through.

Models have come into better agreement this morning regarding the
track of the clipper system for Saturday morning keeping the upper
low just north of the CWA as it tracks SE from around Green Bay to
Cleveland. Very little moisture is associated with this system, so
anything that falls with be very light. With 850 mb temps dropping
to around -10C and steep low level lapse rates, expect P-type to be
mainly snow. The best chance for an isolated snow shower or flurries
looks to be across the northern and eastern portions of Central
Indiana.The main story Saturday will be the well below average
temperatures with highs struggling to reach the mid 40s and lows
likely dropping below freezing.

Much drier conditions expected Sunday as high pressure drops
southward out of Canada and into the Midwest/Great Lakes region.
Models depict another weakening clipper moving south into the Ohio
Valley at this time as well; however with such dry air in place and
no moisture source, little if any precipitation is expected.
Temperatures will remain below average through the weekend as a very
cold airmass remains in place aloft.

Monday - Midweek

Upper ridging pushes eastward for the beginning of next week as the
next potentially impactful system develops across the Plains. There
are still discrepancies among the models in the evolution and track
of this system through the week. Guidance is also struggling with
how the northern and southern streams of the jet stream interact as
a potential disturbance dives south from Canada and another low
develops in the plains. Despite all of the disagreement, this
pattern favors a big warm up out ahead of it, especially as the warm
front pushes north of the region. A much warmer air mass is drawn
northward with 850 mb temps potentially rising to +10C by midweek.

Much better model agreement exists on Monday as a warm front
develops just SW of the region and slowly pushes NE through midweek.
Expect an increase in clouds and rainfall (possible storms) as the
warm front develops and moves through. Still too early to get into
anymore details due to such large model disagreement after Monday;
however confidence is increasing in a strong system developing in
the plains with much warmer air and precipitation ahead of it.

&&

.Aviation...(12Z TAF Issuance)
Issued at 654 AM EDT Wed Mar 23 2022

IMPACTS:

* Southerly winds increasing through Wednesday afternoon with gusts
  over 25 kt at times.

* Showers and thunderstorms early Wednesday morning, then another
  chance for thunderstorms Wednesday afternoon and evening

* Ceilings lowering overnight tonight into Thursday morning

DISCUSSION:

Continued showers and thunderstorms expected through the day on
Wednesday. A line of showers moving NNE through Central Indiana
early this morning has produced lightning at times, especially
around KIND. Expect a brief break in thunderstorm activity by mid
morning; however scattered thunderstorms will redevelop by early
afternoon and possibly persist into the evening.

Southerly winds are expected to increase this afternoon at all TAF
sites with gusts over 25 kt at times. Expect erratic wind directions
and higher gusts in stronger showers and storms.

Ceilings are MVFR for the moment however may fluctuate in between
showers and storms. Visibility may also widely fluctuate through the
day, significantly lowering for brief periods under heavier showers
and storms. Expect lowering ceilings after sunset and through the
overnight hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Lashley
Short Term...Puma
Long Term...CM/AW
Aviation...CM
Hazardous weather outlook, Mar 23, 3:21 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
321 AM EDT Wed Mar 23 2022

INZ021-028>031-035>049-051>057-060>065-067>072-240730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
321 AM EDT Wed Mar 23 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

There is a SLIGHT RISK for severe thunderstorms over northeast
central Indiana today. The main risk will be damaging winds and
large hail. Thunderstorms will be possible across the rest of central
Indiana late this morning and this afternoon. An isolated severe
storm cannot be ruled out. Again...the main threats will be damaging
winds and large hail.

Lightning is a threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No Hazardous Weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this late this morning through late
afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:45 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington3 days
Mar 22, 9:45 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Mar 22, 9:45 PM EDTRiver Flood WarningINDGibson, Knox9 days
Mar 22, 9:45 PM EDTRiver Flood WarningINDGibson, Knox, Posey21 days
Mar 23, 6:53 AM EDTRiver Flood WarningINDClay, Greene30 hr
Mar 23, 6:53 AM EDTRiver Flood WarningINDGreene, Monroe, Owen4 days
Mar 23, 6:53 AM EDTRiver Flood WarningINDJohnson9 hr
Mar 23, 12:37 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen69 hr
Mar 23, 12:37 PM EDTRiver Flood WarningINDTippecanoe51 hr
Mar 23, 12:57 PM EDTSpecial Weather StatementINDJennings48 min
Mar 23, 1:10 PM EDTSpecial Weather StatementINDDecatur50 min
Mar 23, 2:43 PM EDTSpecial Weather StatementINDRandolph32 min
Mar 23, 4:01 PM EDTSpecial Weather StatementINDRandolph29 min
Mar 23, 4:05 PM EDTRiver Flood WarningINDHoward15 hr
Mar 23, 4:05 PM EDTRiver Flood WarningINDCarroll, Howard6 hr
Mar 23, 4:20 PM EDTSevere Thunderstorm WarningINDRandolph19 min

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.